Your Question: Hi Larry, I’m on BHRT (Biest, Progesterone, and Testosterone pills formulated by my local compounding pharmacy) and started having night sweats and stress incontinence again. My MD increased the estrogen component and the incontinence is better, but the night sweats continue.
If I go off the BHRT and start using just progesterone cream, do you think the night sweats will stop? What is the answer for keeping the incontinence under control.
Larry’s Response: Vast numbers of people – patients, doctors, pharmacists included – BELIEVE that women generally NEED estrogen after menopause.
I’m not one of them.
In my experience everyone is estrogen dominant. That doesn’t mean too much estrogen. It means too much estrogen activity – mostly ingested from the environment (pesticides, plastics, meat, dairy products, cosmetics, etc. exhibit estrogen-like activity yet don’t show up on testing). A person’s estrogen may be normal or low and the activity of those chemicals can cause the person to feel and act as if there was actually too much estrogen.
Instead of adding estrogen the focus should be on balancing estrogen activity (estrogen dominance) with progesterone. The key to progesterone use is to NOT use it every day. Instead, we always suggest a cycle of use and several days without it every cycle or month. Here’s what I recommend:
Apply 20 mg (one pump) once daily for days 1 through 12.
Apply 20 mg twice daily for days 13 through 26.
Start again on day one.
If having cycles, day one is the first day of the period. Otherwise, a calendar is a great method for keeping track.
For men, we suggest 10 mg daily, 6 days a week. Yes, men can also exhibit symptoms associated with estrogen dominance.
I also avoid using oral doses of hormones. The digestive system destroys much of the activity of swallowed hormones. I prefer injections or transdermal creams.
Except for my suggestions about progesterone – and using creams instead of capsules – your specific questions should be directed to your doctor and pharmacist. My comments are general in nature – on purpose. There is no legitimate way for me to assess anyone’s individual situation with only a few lines of information.
I wish you success in resolving your concerns.